Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
mattsmom

12 y/o on accutane?

Recommended Posts

So I started posting in the "newbie" section but haven't gotten too many answers to my questions. Thought I'd try here on the accutane log.

My son is 12 y/o and has had acne for about 3 years. We've tried just about every med, cleanser, topical cream known to mankind and nothing has helped him. He has acne on his face, neck, back, and chest. I'm on my last straw and don't know what to do anymore to help him. He has been to a derm who has had him on differin and an antibiotic for the past 4 months but they haven't even helped him. This past week his neck was infected and bleeding. The family doc put him on a stronger antibiotic and is sending him to a different derm.

It has been mentioned to us to put him on accutane. I've done so much research on this drug that my head could explode! LOL! But the one thing that I have not found out in all my research is ~ what about putting a 12 y/o on accutane? There are so many side effects that it worries me putting someone so young on this drug.

My other question would be has anyone who is on accutane also used Dan's cleansing products at the same time?If so, what were your results like?

Thank you to anyone who can help me and give some input!

Share this post


Link to post
Share on other sites

Hi! I just started Accutane 11 days ago and am no expert by any means, but I'll try to help...

I haven't seen anyone on here as young as 12 on Accutane. I don't know if that is common/normal/safe or not. I know that there is a side effect (I forget what it is called, and I think it is rare) where the bones or joints stop growing for some reason.

It seems like your son is a candidate for acne but he is very young. Talk to the dermatologist. Maybe even talk to two or more- so that you have more than one professional view/opinion. A lot of the decision to take this drug is weighing the benefits with the side effects and deciding what is right.

I haven't used any of Dan's products. But your face gets very dry and irritated on Accutane. So the regimen should be simple. I think mot doctors recommend no topicals (benzoyl peroxide, SA or prescription during the course. Good luck!

Share this post


Link to post
Share on other sites

Hi mattsmom! Accutane is definately a big decsion. I put it off for a good year before finally getting frustrated enough with my acne to take the leap. 12y/o is pretty young to take this medication, however, if you've had multiple derms reccomend it then it's worth considering. I would talk to your son about it and see how he feels about the idea.

I do use Dan's cleaser and moisturizer. I've been on Accutane about 1 1/2 months and his products are really awesome at combating dryness!

Good luck and let us know how it goes.

Share this post


Link to post
Share on other sites

accutane makes your skin so sensitive that all you need is to wash your face and apply lots of moisterizer, let the medicine work on its own. accutane is by far the best type of treatment for acne. i like cetaphil cleanser and moisterizer

peace...

Share this post


Link to post
Share on other sites

I'll be moving this to the Accutane posts forum once I've replied.

A 12 year old should not go on Accutane. No way, unless the acne is so severely disfiguring that there is no other alternative whatsoever. Accutane is associated with premature epiphyseal closure in adolescents and younger. That means that the growth plates in the long bones of the body will close, will not develop further, will not allow further growth in height. He has a risk of being stuck at his current height forever if you and he choose the Accutane route. Boys frequently have growth spurts after as late as 18 years old, so that is cutting him off from six potential years of growth.

Please see what the other derm has to offer, see what types of antibiotics might be of assistance before you guys even consider Accutane.

Share this post


Link to post
Share on other sites

his acne is lefting scars?

if yes, i would go for accutane.

I wouldnt let the social life of my son get destroyed by scars.

if not, conitnue with topicals, topical isotretinoin is great too!

Share this post


Link to post
Share on other sites
I'll be moving this to the Accutane posts forum once I've replied.

A 12 year old should not go on Accutane. No way, unless the acne is so severely disfiguring that there is no other alternative whatsoever. Accutane is associated with premature epiphyseal closure in adolescents and younger. That means that the growth plates in the long bones of the body will close, will not develop further, will not allow further growth in height. He has a risk of being stuck at his current height forever if you and he choose the Accutane route. Boys frequently have growth spurts after as late as 18 years old, so that is cutting him off from six potential years of growth.

Please see what the other derm has to offer, see what types of antibiotics might be of assistance before you guys even consider Accutane.

The most sensible, true and well articulated point yet. DO NOT let the Derms convince you that your son needs to go on Accutane for the above and many other reasons. Growth problems at a young age are not all that uncommon with accutane exposure. It's simply not worth the risk. How would you feel in 5-6 years time if your son was left at the same height all because you allowed him to take this very serious drug? It's just not worth it. Whilst it may be hard for him, let nature take its course and try to combat the acne in other ways. Bactrim could be an option, or a good skin regimen like Dan's BP.

Try all other alternatives. Accutane has the ability to destroy lives as well as improve them.

Share this post


Link to post
Share on other sites

Mainly in the USA the derms will tend to prescribe Accutane for everything being justified or not I guess because the money of the company (Roche) delivers to them per prescription quantities. It's normal they do this in many countries and it's not the only company which do it.

It's a wise and cheap decision to put your son at an extremely low Accutane dosage. Just a pill of 20 per week or each 5 or 6 days.

Don't accept those killing dosages the USA derms prefer because the money. Just see Australia, New Zealand or other wiser countries with their Health Care Systems and the general and true not fake care of their people. I'm doing the low dosages and you'll have almost nothing of dry lips and without suffer a more sensitive skin.

Read this:

http://www.ncbi.nlm.nih.gov/pubmed/6233335

http://www.ingentaconnect.com/content/bsc/...07?crawler=true

Of course in the while he should use the Dan's cleaner for example which many people says it's amazing. And the Paula's Choice BHA 1% would be excellent too. Try every BHA (or Salicylic Acid which is the same) topical product you buy has a pH of 3 to 3.5. That's the way it will work.

Don't expect a total remission of isotretinoin. That's just fantasy. Tons of people with second and third rounds of Accutane cannot achieve it and they won't. It's possible the drug has a limit of remission. I've took a cumulative dosage of 500 mg / kg and I've a "remission" of just 60%. I'm pretty sure the drug after 200 mg / kg of a cumulative dosage can't do any more for an "extra" remission.

At 2012 the SMT D002 will be released but now the only thing we can have it's Accutane. Read my thread and my posts into it about the drug (SMT D002) and its technology.

http://www.acne.org/messageboard/SMT-D002-...l&p=2508617

Greetings

Ariel :)

P.S.: don't allow the life of your son be ruined. I suffered a lot with acne. I cried alone in my room without going out with my friends. It's horrible and extremely sad.

Share this post


Link to post
Share on other sites

I started on Accutane when I was 12 - I haven't had any side effects other than dryness, which can turn out to be a real battle.

Share this post


Link to post
Share on other sites

Personally, I wouldn't take accutane if I thought I wasnt done growing, for the reasons Wynne said.

I just want to say though, if you decide not to go the Accutane route and son is still taking antibiotics and using Differin, you might want to consider asking about Benzaclin. I took those three as a combo and noticed that if I skipped the Benzaclin, my skin would get worse. But if I used it, my skin would get better.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×